MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120158
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 02/05/2014
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the plaintiff underwent a right bhr surgery on (b)(6) 2008 because the patient suffered a significant cartilage degeneration and osteophytosis about the femoral head and acetabulum.The patient presented abductor weakness, pains in her hip, and elevated ion levels and mri pseudotumor.This adverse event was treated by a revision surgery performed on (b)(6) 2014.During surgery, it was noticed a chronic abductor tear without significant necrosis but significant scarring.Also, it was found some caseous type tissue present.No evidence of necrosis and pseudotumor behind the cup were found.When the head was removed it was found evidence of trunnionosis but not severe in nature.A acetlr cup hap 58mm w/ imptr, a bhr modular head 50mm and a modular sleeve -4mm 12/14 were explanted and a 58mm multi-hole trabecular metal modular acetabular cup, a 6.5 x25, 15- and 25-mm screws, a 36+4 oxinium head and a trilogy liner 36 id, 58mm od were implanted.Patient was transferred to the recovery room in good condition.
 
Additional Manufacturer Narrative
Internal complaint number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient underwent a right bhr surgery because the patient suffered a significant cartilage degeneration and osteophytosis about the femoral head and acetabulum.The patient presented abductor weakness, pains in her hip, and elevated ion levels and mri pseudotumor.This adverse event was treated by a revision surgery.During surgery, it was noticed a chronic abductor tear without significant necrosis but significant scarring.Also, it was found some caseous type tissue present.No evidence of necrosis and pseudotumor behind the cup were found.When the head was removed it was found evidence of trunnionosis but not severe in nature.A acetlr cup hap 58mm w/ imptr, a bhr modular head 50mm and a modular sleeve -4mm 12/14 were explanted and a 58mm multi-hole trabecular metal modular acetabular cup, a 6.5 x25, 15- and 25-mm screws, a 36+4 oxinium head and a trilogy liner 36 id, 58mm od were implanted.Patient was transferred to the recovery room in good condition.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints were identified for the cup and head part numbers and the reported/related failure mode.This will continue to be monitored for the cup and will continue to be monitored via routine trending for the head, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain, elevated metal ions, necrosis, trunnionosis and pseudotumor are consistent with findings associated with metal debris.The chronic abductor tear may be consistent with the scar tissue and/ or necrosis.However, the clinical root cause of the reported clinical reactions cannot be definitively concluded.The patient impact is the revision and post-operative convalescence period.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 58MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18753639
Report Number3005975929-2024-00026
Device Sequence Number11694707
Product Code NXT
UDI-Device Identifier03596010502605
UDI-Public03596010502605
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number74120158
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2024
Supplement Date Received by Manufacturer04/02/2024
Initial Report FDA Received Date02/21/2024
Supplement Report FDA Received Date04/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale